Kentucky, 2016

Hail and Damaging Winds in Kentucky, June 15, 2016

June 15, 2016 · NWS PAH · 16 events in 12 counties and zones

Thunderstorms rapidly developed over southern Illinois and southeast Missouri along a remnant outflow boundary from earlier storms. Aided by a weak mid-level disturbance with enhanced wind flow aloft, lines and clusters of strong to severe thunderstorms intensified as they progressed southeastward within an increasingly unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$265,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms rapidly developed over southern Illinois and southeast Missouri along a remnant outflow boundary from earlier storms. Aided by a weak mid-level disturbance with enhanced wind flow aloft, lines and clusters of strong to severe thunderstorms intensified as they progressed southeastward within an increasingly unstable environment. Numerous storms produced damaging wind gusts. Surface dew points in the mid to upper 70's increased the rainfall rates in the storms, resulting in a few flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 11:30 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 15, 11:30 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 PM CDT WED JUN 15 2016

.UPDATE...
Issued at 1230 PM CDT Wed Jun 15 2016

Aviation update.

UPDATE Issued at 1015 AM CDT Wed Jun 15 2016

HiRes models are not helpful for early day convection. The NAM
may have had a slightly better handle overall. The longer
convection holds, the more fuel there will be, ahead of a weak PVA
region/disturbance that will move SE from IL/MO toward the area
through the day (seen on Wvapor/RAP data). It is/will be very
unstable. NAM Capes not unreasonable well in excess of 4000 J/kg
16-21z. Mid level lapse rates are "ok" around 6. NAM low level
lapse rates will exceed 9 C/km. So hail and strong winds are quite
likely with any storms that get organized. Question is where and
at what time. We lowered PoPs slightly given the hires models were
already overdone. But we used scattered terminology vs. chance.
Will be at or just below Heat Advisory criteria, so will hold on
that. Basically a lot of nowcasting/radar/ satellite at this
point.

&&

.SHORT TERM...(Today through Friday night)
Issued at 229 AM CDT Wed Jun 15 2016

Some nocturnal convection moving northeast of EVV/OWB vicinity,
firing on H5 vort lobe advecting across lower Ohio river valley
this morning. It'll continue to shift off to the north and east
thru mid morning, with a relative lull otherwise, as main spill
of vort energy makes its way across upper Mississippi valley and
begins to drive cold front southeastward. We'll see this energy
activate showers/storms, along and in advance of boundary, late
this morning and into/thru the pm hours. A slgt risk of svr wx
will be possible with this energy's passage, which should be east
of the FA by 00Z Thursday. Lingering pops may be possible south
and east thru the evening, but the system is effectively winding
down by then. Today's heat/humidity will again allow heat indices
to approach/exceed the triple digits, but collab consensus was to
hold on advisories today with eyes toward another hot pm tmrw.

In the wake of the front's passage, we'll see strong ridging of
high pressure aloft just to our west, and a robust cyclone
barrelling down and across the mid/upper Ohio river valley just
to our east. We'll be caught in the transitionary nw flow in
between, which means drier air works in but not necessarily cooler
just yet. Thursday may see actual ambient temps as high or higher
than days past, but wet bulbs should start to nudge downward a
degree or two or three. Calculated heat indices may reach or
exceed headline cats, particularly western counties closer to the
ridge...so we'll have to monitor closely for advisory potential
and if so, exactly where to draw the line. That should become
clearer with time, so collab consensus is to punt forward.

The gradual downward adjustment in the air column continues with
subtlety Friday, with 80s returning for Highs and dew points
dropping into the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 229 AM CDT Wed Jun 15 2016

A high amplitude, southwest to northeast oriented mid-upper level
ridge will dominate the WFO PAH forecast area from Saturday
through next late Monday night. The ridge is forecast to flatten,
but maintain an expansive influence on the area until the
expanding influece of a large Eastern Canada low (near Hudson
Bay) generates a northwest flow and shear zone along the southern
edge of the westerlies. This shear zone, along with weak
southerly flow, will provide a focus for MCS activity along the
baroclinic zone starting as early as Tuesday, but should expand
southeastward with time.

&&

.AVIATION...
Issued at 1230 PM CDT Wed Jun 15 2016

Convection east of a line from KMVN to KPOF will continue through
the afternoon. We have an inclusion at KPAH/KEVV and KOWB early
this afternoon with strong wind gusts likely. Quiet weather
expected tonight through midday Thursday with light winds.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 15, 2:07 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CDT WED JUN 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY. DAMAGING
WIND GUSTS WILL BE THE PRIMARY HAZARD SHOULD SEVERE STORMS OCCUR.
ANY STORM MAY PRODUCE LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.

HEAT INDICES TODAY WILL REACH TRIPLE DIGITS DURING THE AFTERNOON
HOURS FOR MOST LOCALES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAT INDEX THURSDAY AFTERNOON WILL AGAIN REACH TRIPLE DIGITS
FOR MOST LOCALES, AND SOME MAY SEE HEAT INDICES APPROACH 105,
PARTICULARLY FOR THE OZARKS IN SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY, ESPECIALLY FROM LATE MORNING AND THROUGH THE
AFTERNOON HOURS.

In the hours before

Special weather statement, Jun 15, 10:32 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT WED JUN 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-
087-110-111-151745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-STODDARD-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...
HENDERSON...MOSELEYVILLE...OWENSBORO...PERRYVILLE...SILVER LAKE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...BLOOMFIELD...SIKESTON
1132 AM CDT WED JUN 15 2016

AT 1130 AM...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM NEAR
CARMI ILLINOIS TO CARBONDALE AND CAPE GIRARDEAU IN SOUTHEAST
MISSOURI. MOVEMENT WAS TO THE EAST AROUND 20 TO 25 MPH. ACTIVITY
WILL SPREAD INTO SOUTHWEST INDIANA. THE STORMS MAY PRODUCE WIND
GUSTS 35 TO 45 MPH AND VERY SMALL HAIL. AS WE HEAD INTO THE
AFTERNOON HOURS...THE STORMS MAY INTENSIFY AND BECOME SEVERE. THE
MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL.
Local storm report, Jun 15, 11:30 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
06/15/2016  E0.75 INCH       POSEY              IN   TRAINED SPOTTER

            AROUND THREE QUARTER INCH ACCUMULATION WITHIN 20 MINUTES.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 49 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
June 15, 11:55 AM CST
Where
Henderson County, Geneva
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.820, -87.700

Trees and power lines were blown down along Highway 136. The highway was blocked for several hours for cleanup and repair.

Thunderstorm Wind, McCracken

When
June 15, 12:23 PM CST
Where
McCracken County, 2.24 mi SW of Cammelia
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
36.999, -88.811

Trees were snapped and uprooted along U.S. Highway 62 in three locations between the Ballard County line and the Highway 286 intersection.

Thunderstorm Wind, Graves

When
June 15, 12:35 PM CST to 12:36 PM CST
Where
Graves County, 3 mi S of Symsonia to 2.77 mi ESE of Kaler
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
36.877, -88.520

A 56-year-old man was killed when a tree fell onto the cab of his truck. The truck struck a fallen tree along Highway 534, and then continued along the road until another tree fell on the truck cab and crushed it. Dozens of trees were uprooted or snapped. This vehicle fatality occurred near the beginning of a microburst damage path. The damage path width was about one mile. Peak winds in this portion of the damage path were estimated near 80 mph. The microburst continued eastward into Marshall County.

Thunderstorm Wind, Marshall

When
June 15, 12:36 PM CST to 12:45 PM CST
Where
Marshall County, 0.94 mi WSW of Oak Level to 2.84 mi NNE of Harvy
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
36.863, -88.485

A microburst containing winds up to 80 mph continued eastward from Graves County to about three miles west of Benton. At least four barns or sheds were damaged or destroyed, with one collapsing to the ground along Highway 1949. Dozens of trees were uprooted or snapped. The microburst width was about one mile.

Thunderstorm Wind, Daviess

When
June 15, 12:45 PM CST
Where
Daviess County, West Louisville
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.700, -87.280

Several trees were blown down on the west side of the county.

Thunderstorm Wind, Marshall

When
June 15, 12:59 PM CST to 1:00 PM CST
Where
Marshall County, Benton to 1.74 mi WSW of Walnut Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.870, -88.350

Numerous trees were down along roadways in Benton. Trees were blown down along U.S. Highway 641 just south of Benton.

Thunderstorm Wind, Marshall

When
June 15, 1:00 PM CST to 1:15 PM CST
Where
Marshall County, 3.2 mi ESE of Tatumsville to Fairdealing
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.912, -88.246

A three-foot diameter tree was snapped near Fairdealing. Trees were blown down and snapped in a neighborhood off Highway 963 near Kentucky Lake.

Thunderstorm Wind, Carlisle

When
June 15, 1:00 PM CST
Where
Carlisle County, 3.48 mi NW of Milburn to 0.5 mi E of Milburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.834, -88.927

A few larger branches were blown down on Kentucky 1371 and State Route 307.

Thunderstorm Wind, Calloway

When
June 15, 1:05 PM CST to 1:10 PM CST
Where
Calloway County, Murray
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.620, -88.320

A trained spotter estimated wind gusts up to 65 mph. At least one tree was blown down in the city. Pea-size hail was also reported with this storm.

Thunderstorm Wind, Hickman

When
June 15, 1:15 PM CST
Where
Hickman County, 1.62 mi WSW of Croley to 1.58 mi SW of Croley
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
36.620, -88.957

Numerous trees were down. Corn stalks were laid over. One large tree fell across a home. A porch and garage of another residence was damaged. A large chicken barn collapsed, and another barn was damaged. The damage occurred near U.S. Highway 51 south of Clinton near the intersection of Highway 2209.

Hail, Calloway

When
June 15, 1:19 PM CST
Where
Calloway County, 4 mi NW of Murray
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.661, -88.371

Thunderstorm Wind, Trigg

When
June 15, 1:25 PM CST to 1:26 PM CST
Where
Trigg County, 1.32 mi W of Canton to 1.68 mi SSE of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.798, -87.974

A tree was down along Highway 164. All of the construction barrels on the U.S. Highway 68 bridge over Lake Barkley were missing.

Thunderstorm Wind, Muhlenberg

When
June 15, 1:40 PM CST to 1:45 PM CST
Where
Muhlenberg County, Greenville to Drakesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.200, -87.180

Power lines were blown down near Greenville. A tree was blown down in Drakesboro.

Thunderstorm Wind, Fulton

When
June 15, 1:45 PM CST
Where
Fulton County, Fulton
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.520, -88.870

Several trees were blown down around the Fulton area along Highway 307 and also near the Purchase Parkway.

Thunderstorm Wind, Christian

When
June 15, 1:55 PM CST
Where
Christian County, Gracey
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.870, -87.650

Wind gusts to near 65 mph were estimated by the public. At least one tree was blown down.

Thunderstorm Wind, Christian

When
June 15, 2:15 PM CST to 2:18 PM CST
Where
Christian County, Pembroke to 1.39 mi WSW of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.780, -87.350

In Hopkinsville, a 22-year-old man sustained an arm injury when a tree landed on his moving car on Highway 380. The injury required hospital treatment, but it was not life-threatening. Another tree fell in Pembroke. Power outages were reported. A wind gust to 57 mph was measured along the west bypass in Hopkinsville at 2:57 P.M. CDT.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Graves2016-06-1556MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634761, 634754, 634756, 634795, 634757, 634755, 634778, 634785, 634765, 634773, 634786, 634767, 634776, 634777, 634779, 634772.